Illinois, 2016Flash Flooding and Hail in Illinois, July 23, 2016
July 23, 2016 · NWS LOT · 16 events in 9 counties and zones
An extremely humid and unstable air mass on Saturday July 23 set the stage for strong to severe storms to develop mid to late afternoon along the I-90 corridor in far northern Illinois. These storms ended up shifting very slowly southeast, bringing flash flooding to parts of Belvidere and Rockford, as well as near the Lake and Cook Counties border.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $24,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An extremely humid and unstable air mass on Saturday July 23 set the stage for strong to severe storms to develop mid to late afternoon along the I-90 corridor in far northern Illinois. These storms ended up shifting very slowly southeast, bringing flash flooding to parts of Belvidere and Rockford, as well as near the Lake and Cook Counties border. Severe winds with gusts around 60 mph were scattered within this area. Another potent round of storms developed across northeast Iowa and moved eastward into northern Illinois around sunset. These brought isolated severe winds in north central Illinois as well as additional heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 23, 2:52 PM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 23, 2:52 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
352 PM CDT SAT JUL 23 2016
.SHORT TERM...
347 PM CDT
Through Sunday...
A Severe Thunderstorm Watch has been issued for northern Illinois,
generally along and north of I-80, through 10 pm this evening. No
changes made to the heat headline or any issuance for Sunday due
to uncertainty and residual effects of nighttime convection.
Convective cluster in northeast Iowa has raised concerns as cloud
tops have rapidly cooled and is further showing signs of
organization. Mesoscale convective vortex (MCV) across central
Iowa is likely the driving feature and has become more clear this
afternoon on satellite with mid-level speed max supporting
effective shear of 35 to 50 kt. Also there is support for a cold
pool to develop and grow. The effective surface front and
instability gradient, affected by outflow from storms to the
north, is draped across far northeast Iowa and far near/just south
of the WI/IL state border. This likely would be the path that
organized storms would travel eastward, though propagation would
indicate a slight south of eastward movement too.
There is high uncertainty on just how organized these storms will
become as well as how far south this evening. There is capping in
place the further south into the area and the storms are
immediately moving into somewhat worked over air due east of
them. But given the degree of instability (MLCAPES of 3500 to 5000
J/kg) and moisture (PWATS around 2 inches) over a large part of
the DVN CWA and ours, at least some convective cluster(s) are
likely to make it into our area. The best timing estimate of these
reaching the Rockford area appears to be around 7 pm and the
Chicago area 830 to 11 pm. Again this is assuming the storms have
some form or organization.
The primary hazards with these evening storms would be pockets of
severe winds due to high downdraft CAPES and precipitation
loading, especially any more organized activity. Near the outflow
boundary there may be a localized tornado threat due to backed
low-level wind flow, and the boundary layer is quite moist for
maintaining low-level instability into the evening. Storm motion
could be fairly slow especially anything that develops ahead of
the main cluster(s) and would be of greatest concern for localized
flooding.
There is now naturally less confidence on late night/daybreak
Sunday storms but maintaining likely in northern areas where
vort max is pegged to move eastward across Wisconsin and the low-
level jet points over our area. The less organized evening storms
are the more likelihood of overnight storms and that they could
bring a marginal severe weather risk.
For Sunday, high dew points in the mid to upper 70s are expected.
The thermal ridge immediately ahead of the cold front will support
mid 90s for highs if we can clear and have full heating. There is
high uncertainty of this so that is why no heat advisory at this
time. One may be needed for a large portion of the CWA, including
Chicago, if the going forecast continues. The front itself will
probably spark scattered storms although how much coverage will
likely be impacted by how storms behave tonight.
MTF
&&
.LONG TERM...
213 PM CDT
Sunday night through Saturday...
Sunday evening through Monday...The upper trough currently moving
east across southern Saskatchewan will swing across
western/central Ontario Sunday night and Monday. The associated
cool front will be dropping southward across the southern half or
so of the local area Sunday evening. Will continue with chance
pops Sunday evening/night across the south to southeast half of
the area as the front will be slow to progress and there is a
decent chance of an embedded shortwave moving through the main
upper flow. Some activity may linger Monday morning across the far
southern counties but surface high pressure will be quick to build
in bringing drier air with it. 850 mb temps cool to 16-17C Monday
with abundant sunshine expected once any lingering clouds clear
south. This supports highs in the mid to upper 80s but onshore
flow will develop near Lake Michigan keeping areas within a few
miles of the lake in the lower 80s. Lows Monday night will fall
into the mid 60s with upper 60s/around 70 in the Chicago Metro.
High pressure will be overhead Tuesday and shift to the east
Tuesday night. High temps will be similar to Monday with
continued cooling near Lake Michigan.
Wednesday through Saturday...The generally zonal upper flow
of Monday and Tuesday will buckle a bit mid week with medium
range guidance suggesting a more pronounced larger scale trough
developing into and over the weekend. Until then...the surface
pattern is fairly ill-defined through Wednesday but the upper
flow patter supports the passage of embedded shortwaves. This will
probably lead to transient shower/storm chances Wednesday and
Thursday. A more coherent surface low may move across Thursday
with a stronger upper wave noted in guidance but this has not
been the most consistent feature. Guidance is in decent agreement
on a well defined upper trough crossing the area sometime Friday
or Saturday which will bring a more organized chance for storms
but the timing is not clear at this range. Low/mid level temps do
not fluctuate much through late week. Cloud cover may be rather
persistent from Wednesday onward with any convection also working
to hold temps down some as well. Will continue with highs in the
lower to mid 80s...but may end up being warmer if convection is
kept to a minimum.
MDB
&&
.AVIATION...
For the 18Z TAFs...
The concerns with the Chicago area airports are isolated to
scattered storms this afternoon, the chance of storms this
evening, and then likely thunderstorms overnight. In addition, a
nearby slow-moving lake breeze will lead to winds shifting
easterly early this afternoon.
A lake breeze boundary as of 1745Z is just east of MDW and on the
eastern part of the airfield at ORD. This should creep its way
westward, bringing a change to easterly winds of 5 to 9 kt after
its passage. There have been signs of towering cumulus and even
brief light echoes on the lake breeze. Believe there will be
isolated showers or storms in the vicinity this afternoon, but the
coverage may be even less than 20 percent. Still, any storms will
produce brief outflow that could change the wind direction or
undulate the lake breeze.
Scattered storms across southwest Wisconsin may become greater in
coverage and could track a little south of east and clip at least
ORD 21Z-23Z, but this is a low confidence scenario.
As for tonight, there is the likelihood of scattered storms
developing across the eastern half of Iowa late this afternoon and
some of this may work its way into northern Illinois. Confidence
on this is also low so continue the TAF dry for the evening. More
likely is overnight storms, at least for a 2-3 hour period, as
part of the southern edge of an organized complex moving mainly
through Wisconsin.
A cold front will move east on Sunday with southwest winds in
advance of this. There could be some MVFR cigs early, especially
if rain/storms pan out late tonight. Along the cold front,
scattered storms are expected to develop and could impact the
airports during the mid-afternoon through early evening on Sunday.
MTF
&&
.MARINE...
213 PM CDT
Light and variable winds will transition to a steadier but still
fairly light south to southeast direction this evening and
tonight. Surface low pressure over southern Saskatchewan this
afternoon will track into western Ontario by Sunday afternoon.
This will bring a steady south to southwest breeze across the lake
by daybreak or so Sunday and persist through the afternoon. Gusts
near 20 kt are likely across the IL/IN nearshore but not expecting
small craft advisory thresholds being met at this time. A cool
frontal boundary will move east- southeast across the lake late
Sunday afternoon and Sunday evening shifting winds to the west and
eventually northwest by late Sunday evening. Thunderstorms will
become likely across much of the lake by late evening ahead of the
advancing front...then diminish in coverage from northwest to
southeast Sunday.
Wind speeds will diminish into Monday afternoon. High pressure
will spread in from the west so winds may end up coming onshore
around the lake later Monday afternoon. Light onshore flow is more
likely Tuesday with high pressure pretty much overhead. The
surface pattern becomes more ill-defined Wednesday into the
weekend keeping wind speeds generally light with erratic direction
at times...especially Wednesday and Thursday. A more persistent
north to northeast direction is favored into the weekend.
Thunderstorm chances increase again Wednesday through Saturday and
may substantially modify the wind fields depending on how
organized they are.
MDB
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Excessive Heat Warning...ILZ008-ILZ010-ILZ019-ILZ021-ILZ023-
ILZ032-ILZ033-ILZ039 UNTIL 7 PM Saturday.
Heat Advisory...ILZ020-ILZ022 UNTIL 7 PM Saturday.
IN...Heat Advisory...INZ010-INZ011-INZ019 UNTIL 7 PM Saturday.
LM...NONE.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous weather outlook, Jul 23, 3:06 PM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
406 PM CDT SAT JUL 23 2016
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
242115-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
406 PM CDT SAT JUL 23 2016 /506 PM EDT SAT JUL 23 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
SIGNIFICANT THUNDERSTORM RISK...WITH AN ASSOCIATED:
LIMITED HAIL RISK...UP TO HALF DOLLAR SIZE.
ELEVATED THUNDERSTORM WIND DAMAGE RISK...UP TO 70 MPH.
LIMITED FLOODING RISK.
SIGNIFICANT EXCESSIVE HEAT RISK.
DISCUSSION:
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON
MAINLY ALONG AND NORTH OF INTERSTATE 80. MOST STORMS WILL BE SLOW
MOVING AND THUS CAPABLE OF HEAVY RAINFALL AND LOCALIZED FLOODING.
IN ADDITION...THERE WILL BE A BRIEF GUSTY WIND THREAT WITH ANY STORMS.
A MORE ORGANIZED AREA OF THUNDERSTORMS WILL MOVE IN FROM EASTERN IOWA
THIS EVENING AND IMPACT AREAS ALONG AND NORTH OF INTERSTATE 80. DAMAGING
WINDS...TORRENTIAL DOWNPOURS AND LIGHTNING WILL BE THE MAIN THREATS. A
MINIMAL TORNADO THREAT EXISTS NEAR THE WISCONSIN BORDER.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...
LIMITED FLOODING RISK.
LIMITED SEVERE THUNDERSTORM RISK.
SIGNIFICANT EXCESSIVE HEAT RISK.
MONDAY...
LIMITED THUNDERSTORM RISK.
WEDNESDAY THROUGH FRIDAY...
LIMITED THUNDERSTORM RISK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS WILL LIKELY BE NEEDED THROUGH TONIGHT.
GENERAL STORM MOTION OF THE DAY:
MOVING TOWARD THE EAST AT 10 MPH THIS AFTERNOON AND THEN TO THE SOUTHEAST
AT 20 TO 30 MPH THIS EVENING AND TONIGHT.
&&
LMZ740>745-242115-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
406 PM CDT SAT JUL 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH LATE AFTERNOON WITH MORE
ORGANIZED THUNDERSTORMS EXPECTED THIS EVENING. ADDITIONAL STORMS ARE POSSIBLE
OVERNIGHT. STORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 34 KT...WITH ISOLATED
STORMS PRODUCING GUSTS IN EXCESS OF 50 KT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS SUNDAY...AND AGAIN
WEDNESDAY THROUGH FRIDAY.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-242115-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
406 PM CDT SAT JUL 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON WITH
THUNDERSTORMS THIS EVENING AND OVERNIGHT. STORMS MAY PRODUCE WIND
GUSTS IN EXCESS OF 34 KT...WITH ISOLATED STORMS PRODUCING GUSTS IN EXCESS
OF 50 KT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY...AND THEN AGAIN
TUESDAY NIGHT THROUGH FRIDAY.
&&
MDB
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOIn the hours before
Special weather statement, Jul 23, 2:22 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
322 PM CDT SAT JUL 23 2016
ILZ003>005-232045-
BOONE IL-WINNEBAGO IL-MCHENRY IL-
322 PM CDT SAT JUL 23 2016
...SPECIAL WEATHER STATEMENT FOR EASTERN WINNEBAGO...BOONE AND
NORTHWESTERN MCHENRY COUNTIES UNTIL 345 PM CDT...
AT 321 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SHARON TO NEAR CHERRY
VALLEY...AND MOVING NORTHEAST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ROCKFORD... BELVIDERE... LOVES PARK...
MACHESNEY PARK... ROSCOE... POPLAR GROVE...
CHERRY VALLEY... SHARON... CAPRON...
TIMBERLANE... CALEDONIA...
INCLUDING THE FOLLOWING INTERSTATES...
I-39 BETWEEN MILE MARKERS 120 AND 123.
I-90 BETWEEN MILE MARKERS 52 AND 75.
THIS INCLUDES... BOONE COUNTY FAIRGROUNDS...ROCK CUT STATE PARK...ROCK
VALLEY COLLEGE...AND ROCKFORD AVIATORS BASEBALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4249 8861 4218 8880 4217 8901 4249 8899
4250 8897
TIME...MOT...LOC 2021Z 244DEG 12KT 4250 8872 4219 8891
RCSpecial weather statement, Jul 23, 2:48 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
348 PM CDT SAT JUL 23 2016
ILZ003>005-232115-
BOONE IL-WINNEBAGO IL-MCHENRY IL-
348 PM CDT SAT JUL 23 2016
...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN WINNEBAGO...BOONE AND
NORTHWESTERN MCHENRY COUNTIES UNTIL 415 PM CDT...
AT 348 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR WALWORTH TO NEAR
CHERRY VALLEY...AND MOVING EAST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ROCKFORD... BELVIDERE... LOVES PARK...
MACHESNEY PARK... HARVARD... POPLAR GROVE...
CHERRY VALLEY... SHARON... CAPRON...
HEBRON... TIMBERLANE... CALEDONIA...
INCLUDING THE FOLLOWING INTERSTATES...
I-39 BETWEEN MILE MARKERS 119 AND 123.
I-90 BETWEEN MILE MARKERS 49 AND 70.
THIS INCLUDES... BOONE COUNTY FAIRGROUNDS AND ROCKFORD AVIATORS
BASEBALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN ILLINOIS.
LAT...LON 4249 8839 4221 8871 4220 8902 4250 8893
TIME...MOT...LOC 2048Z 257DEG 11KT 4249 8860 4220 8896
RC
Event by event
10 thunderstorm wind, 5 flash flood, 1 hail. Local standard time, as filed.
Flash Flood, Winnebago
- When
- July 23, 3:57 PM CST to 10:00 PM CST
- Where
- Winnebago County, 0.58 mi NNE of Perryville to 0.6 mi NNE of Perryville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 42.237, -88.965
Roads flooded with multiple vehicles stranded and flooded along Interstate 39 and Rt. 20. A lane of traffic on Interstate 39 was closed near the Magic Waters water park in Cherry Valley.
Flash Flood, Boone
- When
- July 23, 3:57 PM CST to 10:00 PM CST
- Where
- Boone County, 1.11 mi NNE of Belvidere to 1.21 mi NNE of Belvidere
- Cause
- Heavy Rain
- Property damage
- $24,000
- Reported by
- Law Enforcement
- Coordinates
- 42.266, -88.844
Multiple roads flooded and closed on the south side of town. Belvidere Police Department had to replace a police car damaged by flood waters.
Thunderstorm Wind, Boone
- When
- July 23, 3:58 PM CST
- Where
- Boone County, Belvidere
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.250, -88.850
Numerous large branches downed in the city. Radar estimated time.
Flash Flood, Lake
- When
- July 23, 4:05 PM CST to 10:45 PM CST
- Where
- Lake County, 0.73 mi WNW of Ft Sheridan to 0.75 mi WNW of Ft Sheridan
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 42.205, -87.812
Car stranded in two and a half feet of water at Green Bay and Burchell Ave.
Thunderstorm Wind, McHenry
- When
- July 23, 4:15 PM CST
- Where
- McHenry County, Marengo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.250, -88.600
Large tree blown down. Time estimated by radar.
Hail, Winnebago
- When
- July 23, 4:32 PM CST
- Where
- Winnebago County, Cherry Vly
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.230, -88.950
There were also reports of 55 to 60 mph winds and very heavy rainfall with visibilities around 200 feet.
Flash Flood, Cook
- When
- July 23, 4:40 PM CST to 10:45 PM CST
- Where
- Cook County, 1.22 mi WSW of Kenilworth to 1.21 mi WSW of Kenilworth
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 42.093, -87.722
Numerous stranded cars at the viaduct at Wilson St and Winnetka Rd.
Flash Flood, Cook
- When
- July 23, 4:40 PM CST to 10:45 PM CST
- Where
- Cook County, 0.53 mi SE of Northfield to 0.56 mi SE of Northfield
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 42.094, -87.763
Traffic standstill on Interstate 94 at Winnetka Rd. Flooded roads have forced people onto roofs of cars.
Thunderstorm Wind, Cook
- When
- July 23, 5:15 PM CST to 5:28 PM CST
- Where
- Cook County, Evanston to 1.39 mi ENE of Morton Grove
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.050, -87.680
Several 6 inch diameter branches down in Evanston. In Wilmette, IL lightning struck and downed a 30 ft long branch which took down power lines with an estimated 200 homes without power. Winds estimated at 60 mph on Dempster St just west of Skokie Blvd in Skokie, IL.
Thunderstorm Wind, Cook
- When
- July 23, 5:42 PM CST
- Where
- Cook County, 2.81 mi S of Evanston
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- CoCoRaHS
- Coordinates
- 42.010, -87.670
A few large limbs downed. Radar estimated time.
Thunderstorm Wind, Cook
- When
- July 23, 5:42 PM CST
- Where
- Cook County, 2.81 mi S of Evanston
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- CoCoRaHS
- Coordinates
- 42.010, -87.670
A few large limbs downed. Radar estimated time.
Thunderstorm Wind, Kane
- When
- July 23, 6:08 PM CST
- Where
- Kane County, 3.66 mi NNE of Elgin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.081, -88.258
Branches down Rt. 25 and Sunset Park Dr.
Thunderstorm Wind, Ogle
- When
- July 23, 6:58 PM CST
- Where
- Ogle County, 5 mi NW of Polo
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 42.031, -89.649
Old shed knocked down, with a portion of an old barn damaged and branches downed. Radar estimated time.
Thunderstorm Wind, Lee
- When
- July 23, 7:08 PM CST
- Where
- Lee County, Dixon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.830, -89.480
Multiple power lines down in the town of Dixon. Time estimated from radar.
Thunderstorm Wind, Lee
- When
- July 23, 8:13 PM CST
- Where
- Lee County, 2.48 mi SE of Scarboro
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.760, -88.990
Heavy rain and continuous lightning.
Thunderstorm Wind, Grundy
- When
- July 23, 9:39 PM CST
- Where
- Grundy County, 3 mi S of Morris
- Measured
- 57 kt (66 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.327, -88.420
Couple trees downed. Numerous large branches downed. Outbuilding damaged. Radar estimated time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Vermont, July 23, 20161 death · $385,000 · 60 kt wind · 25 events
- Tornadoes and Flash Flooding in Iowa, July 23, 2016$6.5 million · EF1 · 19 events
- Flood and Hail in Massachusetts, July 23, 20161 injured · $762,000 · 50 kt wind · 68 events
- Flash Flooding and Hail in Minnesota, July 23, 2016$550,000 · 2.25 in hail · 22 events
- Flash Flooding and Flooding in Iowa, July 23 to 25, 2016$240,000 · 9 events
- Hail and Damaging Winds in New Hampshire, July 23, 20161 in hail · 44 events
- Hail and Damaging Winds in New York, July 23, 2016$51,000 · 1 in hail · 5 events
- Damaging Winds in New York, July 23, 2016$45,000 · 50 kt wind · 5 events
- Flash Flooding and Hail in Arkansas, July 23 to 27, 2016$30,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Rhode Island, July 23, 2016$26,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in Pennsylvania, July 23, 2016$23,000 · 1 in hail · 6 events
- Dense Fog in Illinois, July 23, 201616 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655552, 655559, 655399, 655557, 655400, 655401, 655561, 655562, 655553, 655555, 655556, 655558, 655965, 655967, 655968, 655969.